Document Detail


Heparin-induced thrombocytopenia in the pediatric population: a review of current literature.
MedLine Citation:
PMID:  23118656     Owner:  NLM     Status:  PubMed-not-MEDLINE    
Abstract/OtherAbstract:
Heparin-induced thrombocytopenia is a rare and serious reaction to unfractionated heparin and low-molecular-weight heparins in children. Quick recognition, discontinuation of heparin, and subsequent treatment with an alternative anticoagulant are essential steps to prevent serious complications such as thrombus and limb amputation. The purpose of this review is to describe the clinical features of heparin-induced thrombocytopenia in children and to summarize the data available for its management. This paper summarizes data and relates the use of direct thrombin inhibitors with clinical outcomes. A literature search was conducted with Ovid, using the key terms argatroban, bivalirudin, hirulog, danaparoid, lepirudin, direct thrombin inhibitor, heparin-induced thrombocytopenia, thrombosis, warfarin, and fondaparinux. Articles were excluded if they were classified as editorials, review articles, or conference abstracts or if they involved patients 18 years of age or older or described disease states not related to thrombosis. Nineteen articles containing 33 case reports were identified and evaluated for this review. Of the 33 cases, 14, 10, 4, and 2 cases described the use of lepirudin, danaparoid, argatroban, and bivalirudin, respectively. Two cases did not report the type of anticoagulant used, and 1 case used aspirin. The most commonly reported complication was bleeding.
Authors:
Niyati H Vakil; Abir O Kanaan; Jennifer L Donovan
Related Documents :
15676606 - Shiftwork and work injuries in an iron and steel mill.
18355416 - Delayed rupture of common carotid artery following rugby tackle injury: a case report.
7400766 - Shotgun wounds: multiple probes and shielding effects as adjuncts to determining positi...
1556896 - Cerebrospinal fistulas in children.
23845006 - Primary monophasic synovial sarcoma of the liver in a 13-year-old boy.
7479196 - Thrombolytic-associated cholesterol emboli syndrome: case report and literature review.
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  The journal of pediatric pharmacology and therapeutics : JPPT : the official journal of PPAG     Volume:  17     ISSN:  1551-6776     ISO Abbreviation:  J Pediatr Pharmacol Ther     Publication Date:  2012 Jan 
Date Detail:
Created Date:  2012-11-02     Completed Date:  2012-11-05     Revised Date:  2013-05-30    
Medline Journal Info:
Nlm Unique ID:  101089851     Medline TA:  J Pediatr Pharmacol Ther     Country:  United States    
Other Details:
Languages:  eng     Pagination:  12-30     Citation Subset:  -    
Affiliation:
Massachusetts College of Pharmacy and Health Sciences, Worcester, Massachusetts.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Practical considerations in the selection and use of pulmonary surfactant therapy for neonatal respi...
Next Document:  A systematic review of the pharmacokinetics of antiepileptic drugs in neonates with refractory seizu...